Hi-Im very new to this. I am wondering if I am right in thinking I have a B12 deficiency. Any advice appreciated, thank you!

Hi I started getting angular chelitis a couple of years ago. It comes and goes. I get tingling in my right hand, shooting pains across my tummy and more recently a pain on the right side. I have grey hairs (I'm 34). I sometimes get palpitations or feel a 'thud' in my chest. In December last year I had 'subclinical hyperthyroidism' but Dr said nothing of concern. I have a few other symptoms too Anyway-I take multivitamins daily-providing 100 % RDA of B12, B6 etc.

I had my bloods done, for the right sided abdo pain. GP was concerned about the liver. Results yesterday-Liver function all fine and within normal ranges, Kidneys-all fine, although creatinine was on low side, but again Dr said not to worry. My B12 was 289. Folate normal. Dr said although B12 on low side its within normal range. Interestingly there were 2 figures, 289 and 190. The GP said that the 190 was nothing to worry about, Im in Germany and its another test they do??. I read on here about supplementing so Im going to go and get a Vit B complex today. I was taking them for about 2 months. When they ran I out I purposely didnt replace to see how I felt, and I felt rotten! I put my ideas to her as she was willing to take on board my ideas and said she will look into it for me. Does anyone have any thoughts or advice please? I just want to feel better!

5 Replies

  • Your B12 does look a bit low.

    Early greying correlates with Pernicious Anaemia but it also goes with Thyroid problems.

    Pernicious Anaemia is the inability to absorb B12 through your diet. I don't know what level of supplements you are using but if you are having to use really high levels of B12 then it may be because your ability to absorb it (Parietal Cells in the Illeum, after it binds with 'Intrinsic Factor') is impaired so you need to look at other mechanisms for absorbing it - generally injections. Sometimes you develop an autoimmune problem and start producing antibodies to either the Intrinsic Factor or the Parietal Cells meaning that you are prone to become deficient in B12. Autoimmune conditions often happen in groups - if you develop one you can develop others. Thyroid problems seem to generally be auto-immune so you are at greater risk.

    As you are in Germany it is possible that they have done whole serum and active B12 - if the second result is active B12 then that is in the normal range, I think. However, some people have problems at the cellular level so that may not rule out deficiency entirely.

    You can overdose on some vitamins - B6 is well documented - B12 is water soluble and any excess is excreted through your urine so overdosing isn't a problem - in fact hydroxocobalamin is used to treat cyanide poisoning at very high dosages.

    The B vitamins are interrelated and a deficiency in one may cause absorption problems with B12 which is why it is good to make sure you are properly balanced. B6 and B9 also inter-react so low B6 can result in low B9 ... and it is the B9 that you need to be able to use the B12.

    Personally, as it isn't something you can overdose on, I would look at keeping B12 levels high. Even if it is a placebo effect, if it is making you feel better. But it would be good to check that you haven't got an absorption problem so you can make sure that B12 you are taking is in the right format for you.

  • Thanks Gambit. Thats very helpful. I do seem to have IBS symptoms, so maybe look into an absorption problem?. The overdosing on B6 worries me a little?. Am I ok to take a Vit B complex then? Im just taking a bog standard mulit vitamin at the moment. Im back to see my GP in a month due to holidays etc, Im just trying to gather as much info as I can. Sorry if I sound a bit dim, its just all a little confusing at the moment. Thanks! :-)

  • P.s I suggested autoimmune as I seem to have white patches on my arms, I lose a lot of hair etc, I get red dots on my arms, some on my stomach, but she said they aren't petechiae. However, my CRP levels were within normal range. She said she can do an ESR when I go back to see her. She's not dismissing what I am thinking or saying but obviously wants to find an answer to some of my symptoms. The stomach pains were worrying me, very odd. Shooting pains that are 'superficial' is the only way I can describe it. I'm at a loss as to what it can be. I'll try the complex and see how it goes.

  • Hi Kelly,

    I'd recommend that you do not start self medicating now, but first get further investigations to get the right diagnosis and treatment you may need.

    Recommended investigations you will find in this post:


    I hope this helps,

    Kind regards,


  • Thank you Marre.

You may also like...